Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Brownsville, TX

April 11, 20208 counties in Texas

NWS Brownsville, TX issued this red flag warning at Apr 11, 2020, 4:08 AM CDT for 8 counties in Texas. It took effect at Apr 12, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 4:08 AM CDT (09:08 UTC)
In effect from
Apr 12, 2020, 11:00 AM CDT
Expired
Apr 12, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS84 KBRO 110908 AAA
RFWBRO

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Brownsville TX
408 AM CDT Sat Apr 11 2020

...Enhanced Wildfire Growth and Spread Potential Sunday...

.A cold front will sweep through Deep South Texas and the Rio
Grande Valley on Sunday. Increasing 20-foot winds and decreasing
relative humidity percentages will create conditions much more
favorable for wildfire growth and spread should any ignite. 

TXZ248>255-353-111800-
/O.UPG.KBRO.FW.A.0007.200412T1700Z-200412T2300Z/
/O.NEW.KBRO.FW.W.0005.200412T1700Z-200412T2300Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
408 AM CDT Sat Apr 11 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CDT SUNDAY FOR LOW
RELATIVE HUMIDITY AND STRONG 20-FOOT WINDS FOR FIRE WEATHER ZONES
248, 249, 250, 251, 252, 253, 254, 255, AND 353...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from noon to 6 PM CDT Sunday. 

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...Northwest 15 to 25 mph gusting to 30 mph.

* HUMIDITY...Around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

TOMASELLI
5 follow-up statements
920 
WWUS84 KBRO 112031
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
331 PM CDT Sat Apr 11 2020

...Enhanced Wildfire Growth and Spread Potential Sunday...

.A dry cold front will sweep through Deep South Texas and the Rio
Grande Valley on Sunday morning. Increasing 20-foot winds and 
a swift decrease in relative humidity percentages will create 
very favorable conditions for rapid wildfire growth and spread 
late Sunday morning and through the afternoon, should any ignite.

TXZ248>255-353-120630-
/O.EXT.KBRO.FW.W.0005.200412T1600Z-200412T2300Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
331 PM CDT Sat Apr 11 2020

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 6 PM CDT SUNDAY
FOR LOW RELATIVE HUMIDITY AND STRONG 20-FOOT WINDS FOR FIRE 
WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, AND 353...

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...Northwest 20 to 30 mph gusting to 40 mph.

* HUMIDITY...Around 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
 and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

Mejia
377 
WWUS84 KBRO 120904 AAA
RFWBRO

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Brownsville TX
404 AM CDT Sun Apr 12 2020

...Enhanced Wildfire Growth and Spread Potential Today...

.A cold front will sweep through Deep South Texas and the Rio
Grande Valley today. Increasing 20-foot winds and decreasing 
relative humidity percentages will create conditions much more 
favorable for wildfire growth and spread should any ignite. 

TXZ248>255-353-121800-
/O.CON.KBRO.FW.W.0005.200412T1600Z-200412T2300Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
404 AM CDT Sun Apr 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG 20-FOOT
WINDS FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 
255, AND 353...

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...Northwest 15 to 25 mph gusting to 35 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below 45 
percent along the coast...each lasting for 2 hours or longer... 
and cured fuels. Humidity below 25 percent in most areas will 
trigger fire danger at lower wind speeds. Detailed decision tables
are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

TOMASELLI
782 
WWUS84 KBRO 121427
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
927 AM CDT Sun Apr 12 2020

...Enhanced Wildfire Growth and Spread Potential Today...

.A cold front will sweep through Deep South Texas and the Rio
Grande Valley today. Increasing 20-foot winds and decreasing
relative humidity percentages will create conditions much more
favorable for rapid wildfire growth and spread should any ignite.

TXZ248>255-353-130000-
/O.EXT.KBRO.FW.W.0005.200412T1600Z-200413T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
927 AM CDT Sun Apr 12 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
LOW RELATIVE HUMIDITY AND STRONG 20-FOOT WINDS FOR FIRE WEATHER
ZONES 248, 249, 250, 251, 252, 253, 254, 255, AND 353...

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...Northwest 15 to 25 mph gusting to 35 mph in Kenedy
  Willacy and Cameron Counties. Northwest 25 to 35 mph gusting to
  40 to 50 mph elsewhere.

* HUMIDITY...Falling to 8 to 15 percent between 1 PM and 5 PM.
  Lowest values along and west of Interstate Highway 69-C.

* IMPACTS...Any fires that develop will likely spread rapidly to
  potentially explosively. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The potential exists for extreme fire behavior due to forecast
humidity values below 15 percent...gusty 20 foot winds in excess
of 25 MPH...and remaining pockets of cured fuels.

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
 and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

52/BSG
235 
WWUS84 KBRO 122010
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
310 PM CDT Sun Apr 12 2020

...Enhanced Wildfire Growth and Spread Potential Continues through
the Afternoon...

.Gusty 20-foot winds very low relative humidity and record hot
temperatures will continue to maintain favorable conditions for 
rapid wildfire growth and spread should any ignite this afternoon.

TXZ248>255-353-130000-
/O.CON.KBRO.FW.W.0005.000000T0000Z-200413T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
310 PM CDT Sun Apr 12 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND STRONG 20-FOOT WINDS FOR FIRE
WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, AND 353...

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...Northwest 15 to 25 mph gusting to 35 mph..

* HUMIDITY...8 to 15 percent through 5 PM...10 to 20 percent from
  5 pm through 7 pm.  Lowest values along and west of Interstate 
  Highway 69-C.

* IMPACTS...Any fires that develop will likely spread rapidly 
  to potentially explosively. Outdoor burning is not 
  recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The potential exists for extreme fire behavior due to forecast
humidity values below 15 percent...gusty 20 foot winds in excess
of 25 MPH...and remaining pockets of cured fuels.

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
  and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

Update...52/BSG
974 
WWUS84 KBRO 122358
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
658 PM CDT Sun Apr 12 2020

...Near Critical Fire Weather Conditions Will Diminish Shortly...

.Northerly winds are anticipated to rapidly decrease over the 
next hour as relative humidity values begin to increase. 
Conditions will continue to improve into this evening, diminishing
fire weather concerns. 

TXZ248>255-353-130100-
/O.EXP.KBRO.FW.W.0005.000000T0000Z-200413T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
658 PM CDT Sun Apr 12 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND STRONG 20-FOOT WINDS FOR FIRE WEATHER ZONES
248, 249, 250, 251, 252, 253, 254, 255, AND 353...

The breezy, northerly winds may continue over the next hour or so
before quickly decreasing by sunset. In addition, relative 
humidity values are expected to gradually rebound above fire 
weather criteria through the evening. Overall conditions are 
expected to improve through this evening and overnight. Burning of
any kind this evening should still be postponed. 

$$

Mejia

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Apr 11, 3:27 AM CDT, 41 minutes earlier.

Area forecast discussion, Apr 11, 3:27 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
327 AM CDT Sat Apr 11 2020

.SHORT TERM (Now through Sunday): The most recent surface analysis
pegged a stationary front just south of the Rio Grande River. This
front will retreat north as a warm front today. Aside from isolated
showers over the northern half of the BRO CWFA this morning, dry
weather will prevail. A rain-free forecast will continue through
Sunday as a cold front sweeps through Deep South Texas and the Rio
Grande Valley, bringing a surge of much drier air. Increasing winds
in the wake of the front may be strong enough to warrant a Wind
Advisory for Zapata, Jim Hogg, and Starr counties late Sunday
morning through late Sunday afternoon. Above normal temperatures are
also expected through the entire forecast period. Well above normal
high temperatures are anticipated for Sunday, as the front produces
a downsloping effect off of the neighboring high terrain of
Mexico.

.LONG TERM (Sunday Night through Friday): Much drier and cooler
conditions are expected at the start of the long term, with a dry
front passing through on Sunday morning followed by a reinforcing
shot of cooler air as a polar front pushes south across Deep South
Texas and the Rio Grande Valley Monday morning. No rain chances are
expected to accompany this frontal passage as the airmass should be
sufficiently dry behind the first front that passed through earlier
on Sunday. The GFS has a stronger push behind the polar front on
Monday morning, so decided to bump temperatures down a bit at the
beginning of the long term. Monday morning, temperatures are
expected to drop into the upper 50s in the northern ranchlands to
the low to mid 60s across the Rio Grande Valley. Monday should be
pleasant, with highs only reaching the mid to upper 70s under partly
cloudy skies, with lower 80s possible for the western RGV.

Temperatures will begin to warm back up and moisture will begin to
return to the region as the high pressure behind the front moves off
to the east, allowing surface winds to become more easterly on
Tuesday. However, another reinforcing high pressure over the Texas
panhandle will cause another surge of northerly winds to reach Deep
South Texas and the Rio Grande Valley on Tuesday evening, bringing
cooler temperatures again on Wednesday. As this reinforcing "front"
approaches the area from the north, models show that a weak low over
the Yucatan will approach from the south and form a weak coastal
trough over the western Gulf. This may introduce slight rain chances
on Tuesday and Wednesday, mostly for the Rio Grande Valley and lower
Texas coastal waters. Heading into the rest of the long-term, expect
a warming trend as high pressure settles into the Southeast. Winds
shift southeasterly by the weekend and rain chances increase
slightly as ample moisture is advected in from the Gulf and
shortwave approaches from the west.

&&

.MARINE: Now through Sunday...Buoy 42020 reported East winds
around 8 knots gusting to around 10 knots with seas slightly over
5.5 feet with a period of 6 seconds at 250 CDT/750 UTC. Small
Craft Exercise Caution conditions are expected along the Lower
Texas Coast today and tonight as a warm front moves north through
the region. Small Craft Exercise Caution conditions will continue
on Sunday as a cold front sweeps through the waters.

Sunday Night through Friday...With a series of fronts expected to
pass through throughout the long-term, strong north-
northeasterly winds are expected on Monday and again on Tuesday
night into Wednesday, accompanied by elevated seas. Small Craft
Advisories may be needed for both of these timeframes. The second
half of the week will see more favorable marine conditions as high
pressure sets up over the southeastern US.

&&

.FIRE WEATHER: The Fire Weather Watch previously in effect for
Sunday afternoon for all of Deep South Texas and the Rio Grande
Valley except the coastal portions of Cameron, Willacy, and Kenedy
counties has been upgraded to a Red Flag Warning. A surge of much
drier air will accompany the passage of a cold front on Sunday. In
addition to plunging relative humidity percentages, 20-foot winds
will become breezy to even windy. These combined conditions will
result in a greatly enhanced risk of erratic and rapidly-growing
wildfire activity should any ignite.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  87  73  94  65 /   0   0   0  10
BROWNSVILLE          89  74  96  66 /   0   0   0  10
HARLINGEN            91  73  96  63 /   0   0   0   0
MCALLEN              92  73  95  62 /   0   0   0   0
RIO GRANDE CITY      93  71  96  60 /   0   0   0   0
SOUTH PADRE ISLAND   81  74  87  69 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon to 6 PM CDT Sunday for TXZ248>255-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...66
Long Term...69
Hazardous weather outlook, Apr 10, 8:05 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Brownsville TX
805 PM CDT Fri Apr 10 2020

TXZ248>257-351-353-111100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
805 PM CDT Fri Apr 10 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Isolated strong thunderstorms are possible this evening across the
Rio Grande Valley. Small hail and wind gusts to 30 to 40 mph will be
possible with any of the stronger thunderstorms.

An elevated risk of rip currents is possible at the local beaches
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
through early next week.

A Fire Weather Watch is in effect for all inland locations of Deep
South Texas on Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-111100-
Laguna Madre from the Port of
Brownsville to the Arroyo Colorado-Laguna Madre from the Arroyo
Colorado To 5 NM north of Port Mansfield TX-Laguna Madre from 5 nm
north of Port Mansfield to Baffin Bay TX-Coastal waters from Port
Mansfield to the Rio Grande out 20 nm-Coastal waters from Baffin Bay
to Port Mansfield out 20 nm-Waters from Port Mansfield to the Rio
Grande extending from 20 to 60 nm-Waters from Baffin Bay to Port
Mansfield extending from 20 to 60 nm-
805 PM CDT Fri Apr 10 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Rest of Tonight

A Small Craft Advisory is in effect tonight for the lower Texas Gulf
waters out to 60 Nautical Miles offshore.

Isolated strong thunderstorms are possible this evening across
portions of the Laguna Madre and southern Gulf waters, which may
produce adverse marine conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories may be needed Saturday night through
Wednesday for portions of the Lower Texas coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:23 PM CDTWind AdvisoryBROBrooks, Hidalgo, Jim Hogg, Starr, Zapata24 hr
Apr 11, 3:31 PM CDTSmall Craft AdvisoryBRO27 hr

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.